Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 162, NWS Charleston, SC

July 28, 1998Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 28, 1998, 3:32 PM EDT for Screven County, Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1998, 3:32 PM EDT (19:32 UTC)
Expired
Jul 28, 1998, 4:20 PM EDT
In force
48 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Screven County, GA

The radar

The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1049 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WUUS1 KCHS 281933 RRA
SVRCHS
GAC251-282020-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
332 PM EDT TUE JUL 28 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCREVEN COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 420 PM EDT

* AT 33O PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF SYLVANIA... MOVING SOUTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH SIDE OF SYLVANIA BY 340 PM EDT
  NEWINGTON BY 400 PM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

SIMENSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:25 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 28, 12:25 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1225 PM EDT TUE JUL 28 1998

CURRENT IR SAT PIX SHOWING FANNING OUT OF CI ACROSS TENN AND E NC
INDICATING WAA ALOFT AND S/W RIDGING. CONVECTIVE TOPS IN THE VICINITY
OF THIS AREA HAVE WARMED CONSIDERABLY ALSO. ETA PICKS UP ON THIS S/W
RIDGE NICELY AND MOVES IT OVER THE FA THIS EVE AND INTO TONIGHT WITH MID
LEVEL DRYING FCST TO ACCOMPANY RIDGE AS IT MOVES THROUGH. WILL BACK
DOWN ON POPS TO REFLECT A MORE TYPICAL SUMMERTIME DIURNAL CONVECTIVE
PATTERN TONIGHT THROUGH WED WITH THIS IN MIND. NEXT WEAK IMPULSE TO
APPROACH LATE WED NIGHT INTO THUR SO WILL GO WITH A SLIGHTLY GREATER
CHANCE FOR TSTMS THU. WILL GO WITH LOW TO MID 90S FOR WED WITH GOOD
INSOLATION POTENTIAL. FOR CWF...NO REAL CHANGES CURRENT TREND NEEDED
HERE. MODELS VERY SIMILAR WITH FLOW TO REMAIN MAINLY SW AROUND 15 KT.

SOUTH COAST /CHS-NBC/

.TONIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF AN EVENING SHOWER
OR THUNDERSTORM. LOW FROM THE MIDDLE 70S INLAND TO AROUND 80 COAST.
WEST WIND 5 TO 10 MPH.
.WEDNESDAY...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF AFTERNOON
SHOWERS AND THUNDERSTORMS. HIGH 90 TO 95. SOUTHWEST WIND 10 MPH.
.WEDNESDAY NIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF AN EVENING
SHOWER OR THUNDERSTORM. LOW FROM THE MIDDLE 70S INLAND TO THE LOWER 80S
COAST.
.THURSDAY...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF THUNDERSTORMS.
HIGH 90 TO 95.

CCF

CHS APRT  76/93/77/93 3334
CHS CITY  79/92/81/93
SAV APRT  75/94/76/94 3334

.CHS...NONE.

SIMENSKY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:22 PM EDTTornado WarningCHSChatham63 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.